She's So Fine My Six O Nine
6/14/08

Two rounds of Navalbene down, O Best Beloveds, and only a lot more to go. But that's almost okay; for chemo, this goop is pretty swell, I have to admit. Round 1 was most festive, thanks to Lisa R. sending along big boxes of baked goods (have you been to her shop Big Sugar yet? Do! http://www.bigsugarbakeshop.com/) for the nurses, and Perfect Diana showing up with a box of Krispy Kreme to celebrate National Donut Day, which in fact it was. As a result, the room was awash in sugar and flour and chocolate, which bemused some of the other patients, though they quickly came around to the idea.

New Chemo Nurse Jennifer proved to be adorable and we love her already. Meanwhile, since Navalbene has few side effects ("The worst part of this should just be the inconvenience of coming here every week" they said) they weren't planning on giving me any side goop, like anti-nausea meds or the sleep inducing and nausea-warding off IV Ativan. I objected--no nausea isn't a for-sure guarantee and who wants to run any such risk?--plus a little chemo nap action is about the only perk of the treatment (after all, cupcakes and donuts aren't the norm!). A compromise was reached with some IV Keytril, which in addition to days-long anti-nausea properties allegedly has a grog-inducing effect, and a suggestion for some oral Ativan when I got home. The treatment itself lasted no more than twenty minutes; we were done so lickety split we barely had time to sample a Krispy Kreme. I felt a little unsteady, but not sleepy, though the home-administered Ativan knocked me right out. The next day I felt largely fine, maybe a little ache in the stomach, though the usual meds handled that, and a little swoony, which is strange because none of what I had taken the day before should have lasted that long.

And that was pretty much it. I took the weekend off from doing anything in particular, just to be on the safe side. I did feel a bit out of it, a little too reminiscent of the chemo-brain side effect from A/C (Cancer: The Beginning's chemo), where I couldn't quite focus enough to do anything (even read or watch TV), but couldn't quite get so out of it that I didn't care, which is really boring and frustrating. Again, the side meds could have had as much to do with that as the chemo itself. Also, a few days later, the inside of my mouth hurt, not like canker sores, but more internal, like I had been clenching my jaw for days and it ached as a result. That could be tension, of course, but it did make chewing unpleasant.

Still and all, that meant I didn't dread Treatment 2, yesterday, at all. Steve and I had forgotten--or not noticed--that they drew tumor markers last week, and were puzzled and excited to see that they were 250. And so were the ones before. The ones Dr. W. told us were 365. Huh? "He's got some 'splainin' to do," said Steve, but we were excited, because that meant we don't have quite so far to go to get down to normal (32-0 to remind you). And also could it be possible that the markers didn't rise from last month?

Alas, no, said Dr. Party Pooper. It seems that next to the 250 there is a little "CH" which stands for "Critical High" which means the makers in question were so high the lab couldn't registar them and they had to be sent out to another lab. Last month the real numbers were in fact 365. And this month? 609.

"Oh, oh, oh....my," we gasped. That's really....high. "Well, it is high," Dr. W. and NP Lori admitted, "But we have people in the thousands. 5000, even." But even so! 609! Jeezum crow! Good thing I'm increasing that Celexa dose, because that's not exactly good for calmness of mind and mood.

Oh, but there's more! Dr. W. said they have to keep a close eye on my white blood cell count, which can get severely effected by this treatment. Here, have a prescription for an antibiotic so if I suddenly spike a fever of 103 in the middle of the night, I can start treating it right away. Also, watch out for canker sores. Yikes!, I said. "Well, this is chemotherapy," said NP Lori, "even though it's fairly benign." And because that wasn't enough, Dr. W. sighed and said "I sure hope you don't lose your hair." Hey, wait. I thought people don't lose their hair on Navelbene? "Well...only the ones who have...already lost hair on other treatments," Lori admitted with a sigh. Which means...me. And here I am in sore need of some highlights and a trim. I guess I should just save that money, huh? "Boy, you are just full of good news today, aren't you?" Steve said to Dr. W.

Meanwhile, the plan is for about nine weeks on the new goop (two weeks on, one week off) and then new tests to see where we are at. If it's working, great. If it's not, then it's "on to the big guns," Dr. W. says. Back to A/C or a relative, most likely, a few months of that to get the cancer stabilized, and then maybe a try with a new med (one of those a week, it seems) that actually restimulates the body to be sensitive to hormone therapy again, so maybe I can go back on Femara or something benign like that. That's good; I didn't want to think about being on really rough chemo for what would amount to forever. I don't want to think about being on rough chemo at all, of course; the only consolation is that I feel pretty confident in the efficacy of rough chemo. This stuff seems almost too good to be true, potential canker sores and hair loss notwithstanding.

As for today, I'm back to feeling spacey (and am having a hard time writing even this email, that's how difficult it is to marshal my thoughts), so next time I think I will ask them to switch to a different, less swoony anti-nausea med and I may forgo the Ativan, just to see if that makes a difference.

In the mean time, off to lie down with a Jane Austin novel, where heroines do swoon from time to time,

Merry Maladies Index

Home | Remembering Mary | Memorial | Tributes | Photos | Donations | In Her Own Words | Los Angeles Times | Merry Maladies | Figures of Echo | Plucky Survivors | Contact Us
© 2010 ESE Toluca Lake, CA